Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Equivalent trace sets for arithmetic Fuchsian groups


Author: Grant S. Lakeland
Journal: Proc. Amer. Math. Soc. 145 (2017), 445-459
MSC (2010): Primary 57M50; Secondary 20F65
DOI: https://doi.org/10.1090/proc/13194
Published electronically: July 6, 2016
MathSciNet review: 3565394
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the modular group has an infinite family of finite index subgroups, each of which has the same trace set as the modular group itself. Various congruence subgroups of the modular group, and the Bianchi groups, are also shown to have this property. In the case of the modular group, we construct examples of such finite index subgroups.


References [Enhancements On Off] (What's this?)

  • [1] I. Agol, Tameness of hyperbolic 3-manifolds, arxiv:math.0405568.
  • [2] I. Agol, D. D. Long, and A. W. Reid, The Bianchi groups are separable on geometrically finite subgroups, Ann. of Math. (2) 153 (2001), no. 3, 599-621. MR 1836283, https://doi.org/10.2307/2661363
  • [3] Alan F. Beardon, The geometry of discrete groups, Graduate Texts in Mathematics, vol. 91, Springer-Verlag, New York, 1983. MR 698777
  • [4] Wieb Bosma, John Cannon, and Catherine Playoust, The Magma algebra system. I. The user language, J. Symbolic Comput. 24 (1997), no. 3-4, 235-265. Computational algebra and number theory (London, 1993). MR 1484478, https://doi.org/10.1006/jsco.1996.0125
  • [5] Danny Calegari and David Gabai, Shrinkwrapping and the taming of hyperbolic 3-manifolds, J. Amer. Math. Soc. 19 (2006), no. 2, 385-446. MR 2188131, https://doi.org/10.1090/S0894-0347-05-00513-8
  • [6] Richard D. Canary, A covering theorem for hyperbolic $ 3$-manifolds and its applications, Topology 35 (1996), no. 3, 751-778. MR 1396777, https://doi.org/10.1016/0040-9383(94)00055-7
  • [7] Benjamin Fine, Trace classes and quadratic forms in the modular group, Canad. Math. Bull. 37 (1994), no. 2, 202-212. MR 1275705, https://doi.org/10.4153/CMB-1994-030-1
  • [8] Slavyana Geninska and Enrico Leuzinger, A geometric characterization of arithmetic Fuchsian groups, Duke Math. J. 142 (2008), no. 1, 111-125. MR 2397884
  • [9] Marshall Hall Jr., Subgroups of finite index in free groups, Canadian J. Math. 1 (1949), 187-190. MR 0028836
  • [10] Heinz Helling, Bestimmung der Kommensurabilitätsklasse der Hilbertschen Modulgruppe, Math. Z. 92 (1966), 269-280 (German). MR 0228437
  • [11] Heinz Helling, On the commensurability class of the rational modular group, J. London Math. Soc. (2) 2 (1970), 67-72. MR 0277620
  • [12] C. J. Leininger, D. B. McReynolds, W. D. Neumann, and A. W. Reid, Length and eigenvalue equivalence, Int. Math. Res. Not. IMRN 24 (2007), Art. ID rnm135, 24. MR 2377017, https://doi.org/10.1093/imrn/rnm135
  • [13] Colin Maclachlan, Groups of units of zero ternary quadratic forms, Proc. Roy. Soc. Edinburgh Sect. A 88 (1981), no. 1-2, 141-157. MR 611307, https://doi.org/10.1017/S0308210500017352
  • [14] Bernard Maskit, Kleinian groups, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 287, Springer-Verlag, Berlin, 1988. MR 959135
  • [15] Hubert Pesce, Compacité de l'ensemble des réseaux isospectraux et conséquences, Topology 36 (1997), no. 3, 695-710 (French). MR 1422430, https://doi.org/10.1016/S0040-9383(96)00028-6
  • [16] Paul Schmutz, Arithmetic groups and the length spectrum of Riemann surfaces, Duke Math. J. 84 (1996), no. 1, 199-215. MR 1394753, https://doi.org/10.1215/S0012-7094-96-08407-0
  • [17] Toshikazu Sunada, Riemannian coverings and isospectral manifolds, Ann. of Math. (2) 121 (1985), no. 1, 169-186. MR 782558, https://doi.org/10.2307/1971195
  • [18] Kisao Takeuchi, A characterization of arithmetic Fuchsian groups, J. Math. Soc. Japan 27 (1975), no. 4, 600-612. MR 0398991

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57M50, 20F65

Retrieve articles in all journals with MSC (2010): 57M50, 20F65


Additional Information

Grant S. Lakeland
Affiliation: Department of Mathematics and Computer Science, Eastern Illinois University, 600 Lincoln Avenue, Charleston, Illinois 61920
Email: gslakeland@eiu.edu

DOI: https://doi.org/10.1090/proc/13194
Received by editor(s): January 11, 2016
Received by editor(s) in revised form: March 12, 2016
Published electronically: July 6, 2016
Communicated by: David Futer
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society